Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 165, NWS Wichita, KS

July 20, 2000Harper County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 20, 2000, 11:10 PM CDT for Harper County, Kansas. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 20, 2000, 11:10 PM CDT (04:10 UTC)
Expired
Jul 21, 2000, 12:15 AM CDT
In force
65 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Harper County, KS

The radar

The Vance AFB radar (KVNX), 57 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 11:35 PM CDTHail 0.75Attica, KS
Jul 20, 11:36 PM CDTHail 1.75Attica, KS
Jul 20, 11:53 PM CDTThunderstorm Wind 52 EAttica, KSTree limbs downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2430 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
531 m²/s²
Significant tornado parameter
3.8
Supercell composite
54.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

157 
WUUS53 KICT 210410
SVRICT
KSC077-210515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1110 PM CDT THU JUL 20 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARPER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1215 AM CDT.

* AT 1106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF NASHVILLE...OR ABOUT 13
  MILES EAST OF MEDICINE LODGE...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR ATTICA AROUND 1140 PM CDT...
  NEAR ANTHONY AROUND 1210 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS...
  WINDS UP TO 60 MILES AN HOUR...

THIS IS A DANGEROUS STORM.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARPER
COUNTY UNTIL 1215 AM CDT.

LAT...LON 3738 9834 3722 9833 3708 9817 3717 9795

OMITT

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:59 PM CDT, 7 hours 11 minutes earlier.

Area forecast discussion, Jul 20, 3:59 PM CDT, 7 hours 11 minutes before
AREA FORECAST DISCUSSION...PRELIMINARY DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
359 PM CDT THU JUL 20 2000

LOOKS LIKE 2 MORE NIGHTS OF MCS'S BEFORE THINGS TEMPORARILY CALM
DOWN. ONCE AGAIN THIS AFTERNOON THE AIRMASS IS BECOMING VERY
UNSTABLE ACROSS EASTERN COLORADO INTO EXTREME SOUTHEAST WYOMING.
DNR OBSERVATION OF 77/61 WITH NE WIND AT 10 IS ESPECIALLY
NOTEWORTHY AT 18Z. MODIFYING DENVER'S SOUNDING FROM 12Z GIVES 3500
J/KG CAPE AND -14 LI AT 400MB UNDER 70 KT UPPER JET. WITH STRONG
WNW FLOW ALOFT--45KTS AT 500MB AND EASTERLY FLOW AT 850...CONVECTION
SHOULD SLIDE ESE ONCE AGAIN. THIS TIME THE MOST INTENSE CONVECTION
MAY BE A LITTLE FURTHER SOUTH--FROM ICT TO HUT TO P28...WITH MORE
STRATIFORM PRECIPITATION FURTHER NORTH AND EAST AT SLN/CNU. CORFIDI
VECTORS INDICATE A WNW-ESE MOVEMENT OF MCS. WITH SUCH STRONG 500MB
FLOW ACROSS NE COLORADO AND NW KS AT...ITS HARD TO IMAGINE
CONVECTION OVER AKO-GLD AREA WILL MOVE SSE INTO OKLAHOMA. NGMMOS
POPS ARE VERY LOW 10-20 PERCENT. WE WILL GO AT LEAST 50% POPS FOR
ICT AND HUT WITH 40% AT SLN/CNU FOR TONIGHT. 2 AREAS HAVE HAD HEAVY
RAINS RECENTLY...BARTON/RUSSELL/RICE COUNTIES AND ALLEN/WOODSON
COUNTIES. HAVE OPTED TO GO WITH FLASH FLOOD WATCH FOR
BARTON/RUSSELL/ELLSWORTH/RICE COUNTIES FOR TONIGHT.

THR PAST 3 NIGHTS WE REALLY HAVENT HAD A SHORTWAVE AFFECT THE
REGION. ALL THE NOCTURNAL CONVECTION OVER KS HAS INITIATED IN THE
EVENING ACROSS NE COLORADO DUE TO DIURNAL PROCESSES/UPSLOPE. THIS
WILL BE THE CASE TONIGHT. FOR TOMORROW NIGHT THE MODELS HINT
THAT A SHORTWAVE MAY ENHANCE THE CONVECTIVE ORGANIZATION. LIKELY
POPS LOOK REASONABLE...ESPECIALLY ACROSS THE SOUTH.

WITH UPPER FLOW BECOMING MORE NORTHWESTERLY BY SATURDAY
AFTERNOON...ANY HIGH PLAINS CONVECTION WOULD TEND TO STAY ON THE
HIGH PLAINS. IN THE ABSENCE OF STRONG INSTABILITY ACROSS THE CENTRAL
AND EASTERN PLAINS...CHANCES FOR STORMS WILL DECREASE.

COORD: TOP/DDC/SGF

FCSTID=2/FINCH

ICT   68  84  65  83 /  70  30  40  30
HUT   68  84  65  83 /  70  30  40  30
EWK   68  84  65  83 /  70  30  40  30
EQA   68  84  65  83 /  70  30  40  30
WLD   68  84  65  83 /  70  30  40  30
RSL   65  81  64  82 /  70  20  50  30
GBD   65  81  64  82 /  70  20  50  30
SLN   66  83  64  82 /  40  20  40  30
MPR   66  83  64  82 /  40  20  40  30
CFV   66  84  66  83 /  50  20  30  30
CNU   66  84  66  83 /  50  20  30  30
K88   6#6  84  66  83 /  50  20

.ICT...FLASH FLOOD WATCH FOR TONIGHT FOR CENTRAL
KS...KSZ032-047-048-050.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:29 PM CDTFlash Flood WarningICTBarton6 hr
Jul 20, 9:42 PM CDTSevere Thunderstorm WarningICTKingman63 min
Jul 20, 10:58 PM CDTSevere Thunderstorm WarningICTKingman62 min
Jul 20, 11:50 PM CDTSevere Thunderstorm WarningICTKingman40 min
Jul 21, 12:10 AM CDTSevere Thunderstorm WarningICTHarper, Sumner50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.